Home / The HIT Patient / When to Suspect

When to suspect HIT  

HIT should be suspected in any heparin-treated patient who has thrombocytopenia with or without thrombosis.

A diagnosis of HIT should be considered (1):

  • when there is an otherwise unexplained fall in platelet count ? 50% typically between days 5 -14 days following the initiation of heparin,
  • and/or a thrombotic event occurs in patients treated between days 5 -14 following the initiation of heparin, even if the patient is no longer receiving heparin


In addition, a diagnosis of HIT may be suggested by the presence of skin lesions at the injection site (see pictures below) or acute systemic reactions (eg. chills, fever, dyspnea, chest pain, flushing) following an intravenous heparin bolus (2).

Figure: Heparin-induced skin lesions

(Picture by courtesy of Prof. Greinacher, University Hospital of Greifswald, Germany)

Figure: Heparin-induced lesion with necrosis (after UFH)

 (Picture by courtesy of Prof. Greinacher, University Hospital of Greifswald, Germany)

1.  Warkentin TE, Greinacher A, Koster A, Lincoff AM. Treatment and prevention of heparin-induced thrombocytopenia: ACCP evidence based clinical practice guidelines (8th Edition). Chest 2008; 133:340-380

2.Warkentin TE. Clinical Picture of HIT. In: Warkentin TE and Greinacher A, eds. Heparin-induced thrombocytopenia  4th edition, New York, Informa Healthcare, 2007;21-66

Back to top

Estimating the probability